Jump to content

JOIN THE DISCUSSION!

Want to join the discussions?

Sign up for a free membership! 

If you are a member already, log in!

(lost your password? reset it here)

99nicu.org 99nicu.org
Sign in to follow this  
Darya

Sepsis or something else?

Recommended Posts

Dear all!

I need an advice. In our NICU recently there were some newborns with the same clinic. At the age of 2-3 weeks they show intestinal problems , increasing of lactate. In laboratory indicators: a neytropenia, thrombocytopenia, at some - an eosinofilia, negative CRP, sometimes positive PCT, sometimes not. Blood culture is always negative, we don't register neither viruses, nor fungi, and bacteria (microbiology, PCR). The condition of newborns worsens, the lactate acidosis increases, we evaluate the situation as sepsis and use antibiotics, but we do not see effect. What can it be? Why antibiotics (we used imipenems, metronidazol, vankomycine, cephalosporines, linezolid) don't work?:confused:

Thank you

Share this post


Link to post
Share on other sites

Where babies cared for during the same time frame?

If so, sounds like something contagious, like a viral disease after all. Which viruses did you check for?

Did they all recover?

Share this post


Link to post
Share on other sites

I see that you had a comment on this topic on Facebook:

http://www.facebook.com/99nicu/posts/346104885425944

Here are some ideas - if these babies were on TPN, does your TPN have vitamins? Thiamine deficiency (beri beri) can cause severe lactic acidosis and it is reversible when thiamine is given. (see Oguz SS et al. J Pediatr Endocrinol Metab, 2011;24 (9-10):843-5, PMID 22145490, and Crit Care 2011 Dec 1;15(6):457.

Another idea - check the preservatives in all your drugs and saline flush solutions - benzyl alcohol toxicity can cause acidosis, benzoic acid and hippuric acid are raised (not lactic); propylene glycol (eg. in anti-seizure meds) can cause lactic acidosis. - see http://toxnet.nlm.nih.gov/cgi-bin/sis/search and you can check the Hazardous substance data bank for free. CDC/MMWR; Neonatal Deaths Associated With Use Of Benzyl Alcohol -- United States. Morbidity and Mortality Weekly Repost 31(22);290-1 (June 11, 1982). Available from, as of July 23, 2008: http://www.cdc.gov/mmwr/preview/mmwrhtml/00001109.htm **

Share this post


Link to post
Share on other sites

Hello, Stefan!

We looked for herpes vir, CMV, enterovir, ECHO and some other. Thanks for the link fb, it is interesting. We have no vitamins for TPN at newborns in Russia, but the lack of vitamins doesn't explain a neutropenia and thrombocytopenia. What virus did you mean?

Share this post


Link to post
Share on other sites

hi what abt feeds,any metabolic work up,family history, any deaths and autopsies ,nicu and staff cultures should be done we had a similar situation wth neonatal deaths after burkhelderia cepcia pt, we closed the nicu and took measures

Share this post


Link to post
Share on other sites

Hi, in our nicu (I work in Italy) this kind of signs are generally due to fungal sepsis, and we treats the newborns with mycafungine, successfully, also in absence of positive coltures or PCR. But maybe this is right only in our nicu (sorry for my english)

Edited by vito62

Share this post


Link to post
Share on other sites

I was thinking of about TORCH (Toxoplasm, Rubella, CMV, Herpes viruses) and also Parvovirus B19.

As @vito62 says below, fungal infection could be a possibility too.

As you know, both bact, viruses and fungi can be hard to detect in lab tests/cultures.

Were the babies term or preterm, very sick or rather well etc?

Share this post


Link to post
Share on other sites

We looked for the following viruses: adenovir, coronavir, MPV, influenza and paranifluenzae, RSV, rinovir, parvovirus B19, CMV, Herpes. All children were premature. By the time of beginning of problems, all children recovered from a congenital infection or RDS. They looked rather well (not absolutely, certainly) , were on CPAP, some were enteraly fed . The first signal was a lactate acidosis always, then a neytropeniye and all the rest.

Edited by Darya

Share this post


Link to post
Share on other sites

Вecause we had some similar cases during the short time. I think, it looks like infection

Share this post


Link to post
Share on other sites

No descartes algun error innato del metabolismo que curse con acidosis... o no hay que descartar que exista alguna alteracion en el tipo de formula de alimentacion que esten recibiendo estos bebes...

Share this post


Link to post
Share on other sites
No descartes algun error innato del metabolismo que curse con acidosis... o no hay que descartar que exista alguna alteracion en el tipo de formula de alimentacion que esten recibiendo estos bebes...

Google translate:

"Do not rule out any inborn error of metabolism with acidosis curse ... or not be excluded that there is any alteration in the type of formula feeding babies who are getting these ..."

Share this post


Link to post
Share on other sites

Thank you very much for translation. The situation is not good now. We have the new baby with the same clinics now. And today we saw the clinics of septic shock. We think that we deal with bacterial sepsis. But we don't know the microorganism and we can't choose the effective antibiotic. :(

Share this post


Link to post
Share on other sites

Most probably sepsis

Search for uncommon infection

1- try acyclovir for viral infection

2- culture for mycoplasma and TB

3- Intravenous immunoglobulin have good result in some cases

4- lastly blood exchange may help in sever infection

I hope that help you

Good luck

Dr. Ayman

Egypt

Share this post


Link to post
Share on other sites

Seems some sort of allergy to milk protein or HMF ( Human milk fortifier). What kind of formula these babies are? Give breast milk only and see and remove any additives from feeding for some days. If no EBM then give Neocate formula or any hypoallergic formula. Hope it will works

Share this post


Link to post
Share on other sites

Is there any one thing all these babies have in common ie; TPN/feeds/medications/staff caring for them?

Could the TPN/feeds/meds have been tampered with?

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  

×
×
  • Create New...